Minnesota, 2011Damaging Winds in Minnesota, July 10, 2011
July 10, 2011 · NWS ARX · 2 events in 1 county or zone
A cold front pushed into eastern Minnesota in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees near Kellogg (Wabasha County) and caused power outages near Mazeppa (Wabasha County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into eastern Minnesota in the early morning hours of July 11th. Severe thunderstorms along the cold front knocked down trees near Kellogg (Wabasha County) and caused power outages near Mazeppa (Wabasha County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 8:24 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 10, 8:24 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT SUN JUL 10 2011
.UPDATED...
LINE OF SEVERE CONVECTION CURRENTLY TRACKING THROUGH CENTRAL
MINNESOTA. AT THE CURRENT TIME...DISTANCE/SPEED TOOL INDICATES THIS
LINE APPROACHING THE FAR WESTERN COUNTIES BETWEEN 11 PM AND
MIDNIGHT. THIS LINE HAS BEEN PRODUCING DAMAGING WIND GUSTS ALONG
WITH ISOLATED TORNADOES AS FAVORABLE SOUTHEAST WINDS FEEDING INTO THE
LINE. THE 00Z KMPX SOUNDING SHOWED NEARLY 1700 J/KG OF MIXED LAYER
CAPE ALONG WITH 45 KNOTS OF DEEP SHEAR SHEAR. THE SOUNDING ALSO SHOWS
A RELATIVELY DRY 850MB-500MB LAYER. 00Z RUC SHOWING MODEST MOISTURE
TRANSPORT INTO THE LINE. VARIOUS MESO-MODELS CONTINUE TO SHOW
CONVECTION TO TRACK THROUGH THE FORECAST AREA OVERNIGHT. ALTHOUGH
THE 23Z HRRR SHOWS THE LINE COMING THROUGH THE FORECAST AREA...IT HAS
IT ON A WEAKENING TREND. STILL EXPECT IT TO PACK A PUNCH AS IT
SWEEPS THROUGH THE AREA OVERNIGHT WITH THE MAIN THREAT FOR THE
FORECAST AREA BEING MAINLY WIND AND POSSIBLY HAIL. IF STORMS CONTINUE
THEIR CURRENT INTENSITY WOULD NOT BE SURPRISED TO SEE A WATCH IN THE
NEXT SEVERAL HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
RABERDING
Hazardous weather outlook, Jul 10, 12:59 PM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
159 PM CDT SUN JUL 10 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
159 PM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO NORTHEAST SOUTH DAKOTA AND
SOUTHEAST NORTH DAKOTA BY EARLY THIS EVENING. THESE THUNDERSTORMS
ARE THEN EXPECTED TO ORGANIZE INTO A LINE AND MOVE EAST AND
SOUTHEAST ACROSS MINNESOTA AND WISCONSIN TONIGHT...REACHING THE
AREA DURING THE LATER EVENING AND OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE. DAMAGING WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTENING ARE EXPECTED TO BE THE MAIN THREATS. THE MAIN
THREAT TIME APPEARS TO BE BETWEEN 9 PM AND 4 AM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. THERE IS A CONTINUED POTENTIAL FOR SEVERE
STORMS...MAINLY SOUTH OF INTERSTATE 90. DAMAGING WINDS AND HEAVY RAIN
WOULD BE THE MAIN THREATS.
ALSO...PLAN ON HEAT INDICES OF 95 TO 100 MAINLY SOUTH OF INTERSTATE
90 ON MONDAY.
PERIODIC THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH SATURDAY...
WITH A BREAK LIKELY WEDNESDAY INTO WEDNESDAY NIGHT. THERE MAY BE A
RISK OF SEVERE WEATHER WITH A FEW OF THE STORMS THURSDAY AFTERNOON
AND EVENING AS A WARM FRONT LIFTS NORTH ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ROUGHLY BETWEEN THE HOURS
OF 9 PM AND 4 AM. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY
AFTERNOON...MAINLY SOUTH OF INTERSTATE 90.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RRS/AJ
In the hours before
Special weather statement, Jul 10, 9:34 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 PM CDT SUN JUL 10 2011
MNZ079-086-087-094-110500-
DODGE-MOWER-OLMSTED-WABASHA-
1034 PM CDT SUN JUL 10 2011
...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO MOVE INTO THE AREA...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOE INTO THE AREA
BETWEEN 11 PM AND MIDNIGHT. BY 1130 PM...THE LINE IS EXPECTED TO
EXTEND FROM NEAR RED WIND MINNESOTA...TO DODGE CENTER...TO ALBERT
LEA. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH ALONG WITH LARGE HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.
RABERDING
Special weather statement, Jul 10, 10:47 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 PM CDT SUN JUL 10 2011
MNZ079-087-088-094-095-WIZ032-110545-
BUFFALO-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA-
1147 PM CDT SUN JUL 10 2011
...STRONG TO SEVERE THUNDERSTORMS LIKELY AFTER MIDNIGHT...
AT 1142 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM NEAR RED WING MINNESOTA...TO ALBERT LEA MINNESOTA...MOVING EAST
AT 45 MPH.
SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS WITH WIND GUSTS
IN EXCESS OF 60 MPH. WARNINGS MAY BE NEEDED AS THESE STORMS GET
CLOSER
THIS LINE OF STORMS IS EXPECTED TO EXTEND FROM NEAR MONDOVI
WISCONSIN...TO SPRING VALLEY MINNESOTA BY 1245 AM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN.
RABERDING
Local storm report, Jul 10, 11:01 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST WEST CONCORD 44.15N 92.90W
07/10/2011 M80 MPH DODGE MN TRAINED SPOTTER
WIND GUSTS MEASURED 80 TO 100 MPH.
&&
04Thunderstorm Wind, Wabasha
- When
- July 10, 11:22 PM CST
- Where
- Wabasha County, 0.72 mi SSE of Mazeppa
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 44.271, -92.543
High winds from thunderstorms knocked down power lines and caused power outages around Mazeppa.
Thunderstorm Wind, Wabasha
- When
- July 10, 11:40 PM CST
- Where
- Wabasha County, 0.86 mi N of Kellogg to 0.18 mi NNW of Kellogg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.332, -92.002
Trees were blown down along U.S. Highway 61 north of Kellogg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323241, 323242.